A Warning to Dog Owners Who Use Inhalers

Asthma inhaler
Keep your inhaler safely stored in a place where your pet can't get it.

While cooler air and the smell of burning leaves are harbingers of fall in many parts of the country, they also usher in a time of increased risk of asthma attacks for many human sufferers of the condition. Many people who have asthma keep inhalers readily available to treat an attack. Inhalers can save human lives, but unfortunately they can kill dogs.

At the ASPCA Animal Poison Control Center, we know that dogs appear to have a particular penchant for chewing up their owners’ inhalers. Perhaps it is due to the fact that people put these in their mouths and they smell of food. When dogs bite into an inhaler, they often can get both an inhaled dose of the medicine, plus an oral dose, which means that they may get a very concentrated dose. They develop signs quickly, and those signs can last for several hours to days. Depending on the type of inhaler, the signs may be mild to life threatening.

Asthma Drugs: Relative Risks

Inhalers usually contain drugs that work to either reduce inflammation or dilate, or open up, airways. You should always know what kind of inhaler you have for your own safety, as well as in case a pet or a child comes in contact with your device.

Inhaled corticosteroid drugs, such as beclomethasone, budesonide, fluticasone and mometasone, work by decreasing inflammation in the airways when taken regularly. In an overdose situation, these products can cause increased thirst and urination lasting up to several days. Such signs will begin to manifest within a few hours. These exposures are not expected to be life threatening, although you should, of course,  call your veterinarian immediately if you suspect your pet has been exposed.

Inhaled (bronchodilator) drugs, such as albuterol, levalbuterol, salbutamol and terbutaline, work by opening up airways to increase the ease of breathing. In an overdose situation with pets, however, these drugs can sometimes cause life-threatening problems including increasing the heart rate and affecting the balance of electrolytes, particularly potassium, in the blood. Within a few minutes of exposure, the dog may become agitated and begin to pace. As the heart rate begins to increase, the dog may become lethargic. The heart beats so fast it cannot pump blood normally. The electrolytes in the blood also start to change, and the dog may become weak and unable to stand. Your veterinarian will treat these exposures with intravenous medication to reduce the heart rate and normalize the electrolytes. Without treatment, the dog may die from cardiovascular collapse.

Store Inhalers in a Safe Place

There are more than 40 million asthma sufferers in this country, and that number is on the rise. That means many pets may have access to inhalers. Always keep these medical devices away from pets (and children), and if you think your animal has bitten into an inhaler of any kind, call your veterinarian right away. The longer the heart rate is elevated, the more at risk your pet is for permanent cardiac damage or death. Though the prognosis with treatment for most pets is very good, animals with known or underlying cardiac disease may be at a higher risk for complications and sudden death.

On a final note, since inhalers are under pressure, it is not uncommon to see a "frostbite"-type lesion (aerosol burn) on the tongues or lips of pets who may have chewed or bitten into one of these devices. These lesions may require pain medication or antibiotics to treat.

If you think your pet has bitten into an inhaler, please call your veterinarian or the ASPCA Animal Poison Control Center at 1-888-426-4435 immediately.

More on Vetstreet:


Join the Conversation

Like this article? Have a point of view to share? Let us know!